Nebraska, 2014High Wind in Nebraska, January 16, 2014
January 16, 2014 · NWS OAX · 20 events in 20 counties and zones
A powerful storm system moved from the northern Plains on the morning of the 16th to the mid Mississippi River Valley by the evening. Behind this system, across eastern Nebraska and western Iowa strong northwest developed during the morning and peaked in intensity during the early afternoon.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system moved from the northern Plains on the morning of the 16th to the mid Mississippi River Valley by the evening. Behind this system, across eastern Nebraska and western Iowa strong northwest developed during the morning and peaked in intensity during the early afternoon. Many locations across northeast Nebraska and west central Iowa recorded wind gusts greater than 60 mph with sustained winds greater than 40 mph during this time. The strong winds created some minor damage, power outages and blowing dust. Winds diminished during the evening hours on the 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 16, 5:30 AM CST, 4 hours earlier.
Area forecast discussion, Jan 16, 5:30 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 AM CST THU JAN 16 2014
.AVIATION...
12Z TAFS FOR KOMA...KLNK...KOFK.
THE WIND WILL BE THE MAIN AVIATION CONCERN TODAY. SUSTAINED SPEEDS
SHOULD BE MAINLY 25 TO 35 KNOTS TODAY WITH GUSTS 45 TO 50 KNOTS
POSSIBLE. WINDS WILL SLOWLY DECREASE THIS EVENING AND EVEN MORE
LATER TONIGHT. ANY CEILINGS SHOULD BE MAINLY AT OR ABOVE 3000 FEET
BUT SOME SCATTERED MVFR CEILINGS ARE POSSIBLE AT KOFK THIS
MORNING...THEN FOR KOFK AND KLNK LATE TONIGHT.
SOME SCT LIGHT PCPN...RAIN OR SNOW SHOWERS...IS POSSIBLE BUT VSBY
IS EXPECTED TO BE MAINLY 6 MILES OR HIGHER.
MILLER
&&
.PREV DISCUSSION... /ISSUED 325 AM CST THU JAN 16 2014/
DISCUSSION...
THE MAIN FORECAST CONCERN TODAY WILL BE HIGH WINDS.
LATEST WATER VAPOR IMAGERY LOOP SHOWS LEAD SHORTWAVE HAS DROPPED
INTO THE CENTRAL PLAINS THIS MORNING. AT THE SURFACE...LOW PRESSURE
WAS CENTERED NEAR INTERNATIONAL FALLS WITH COLD FRONT EXTENDING
SOUTH THROUGH THE FORECAST AREA AND USHERING IN STRONG WINDS
GUSTING TO 35-45 MPH. TEMPERATURES HAVE BEEN MIXING OUT NEAR THE
BOUNDARY ALLOWING MILD OVERNIGHT TEMPERATURES IN THE LOWER TO MID
40S. A SECONDARY SURGE COMES THIS AFTERNOON WHEN MOMENTUM
TRANSFER IS MAXIMIZED WITH 850 MB WINDS ON THE ORDER OF 55-65KTS.
STEEP LOW LEVEL LAPSE RATES ARE QUITE IMPRESSIVE THIS AFTERNOON
AND CURRENT HIGH WIND WARNING FOR OUR NORTHERN AREAS AND WIND
ADVISORY FOR OUR FAR SOUTHEAST LOOKS GREAT. GUSTS ON THE ORDER OF
50-60 MPH ARE NOT OUT OF THE QUESTION AND PREVIOUS FORECAST HAD
THIS HANDLED WELL. AN AREA OF PCPN CONTINUES TO DROP SOUTHEAST
ACROSS EASTERN SOUTH DAKOTA AND MAY TOUCH OUR NORTHEASTERN
COUNTIES YET THIS MORNING SO HAVE INCLUDED A MENTION OF SPRINKLES
FOR ANYTHING THIS MORNING. MODELS CONTINUE TO PRODUCE AN AREA OF
PCPN INTO THE AFTERNOON...MAINLY TO OUR NORTHEAST IN ASSOCIATION
WITH THE SECONDARY SHORTWAVE. THIS SECONDARY PUSH WILL BRING MUCH
COLDER 850MB TEMPS AND CONTINUED STRONG 50-65KT 850 MB WINDS WILL
LAST INTO THURSDAY EVENING.
WINDS WILL BEGIN TO DIMINISH LATE THURSDAY EVENING AS AREA OF
HIGH PRESSURE BUILDS EAST TOWARD THE AREA FRIDAY. RETURN FLOW
LOOKS SLIGHTLY DELAYED COMPARED TO THE PREVIOUS RUNS SO HIGHS
SHOULD ONLY TOP OUT IN THE MID TO UPPER 30S...WITH SOME READINGS
CLOSE TO 40 IN OUR WEST.
YET ANOTHER POTENT SHORTWAVE WILL DROP THROUGH THE NORTHWEST FLOW ON
SATURDAY MORNING...JUST CLIPPING OUR NORTHEASTERN COUNTIES. 850 MB
WINDS ARE FORECAST IN THE 45-55KT RANGE WHICH SHOULD EASILY MIX
DOWN WITH UNIDIRECTIONAL FLOW. AND ONCE AGAIN...A FEW FLURRIES
CANNOT BE RULED OUT IN ASSOCIATION WITH THIS WAVE.
SUNDAY LOOKS QUITE MILD AS BOTH THE 00Z ECMWF AND GFS CONTINUE TO
SHOW WARM 850MB TEMPS. STRONG SOUTHWESTERLY LOW LEVEL FLOW SHOULD
PROMOTE DEEP MIXING WITH TEMPS GENERALLY IN THE 50S WITH LOWER 60S
POSSIBLE IN OUR SOUTHWEST.
THE UPPER LEVEL PATTERN WILL REMAIN PERSISTENT WELL INTO NEXT WEEK
WITH THE UPPER RIDGE TO OUR WEST AND TROUGH IN THE EAST. A FEW
POTENT SHORTWAVES WILL DROP INTO THE REGION BRINGING GUSTY WINDS AND
SLIGHTLY COOLER TEMPERATURES. NO CHANGES MADE TO THE EXTENDED PERIOD.
KERN
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR NEZ015-018-
031>034-042>045-050>053-065>067-078-088.
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR NEZ068-089>093.
HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR NEZ011-012-016-
017-030.
IA...HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR IAZ043-055-056-
069.
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR IAZ079-080-090-091.
&&Hazardous weather outlook, Jan 16, 4:25 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
425 AM CST THU JAN 16 2014
IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-
065>067-078-088-170030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-ANTELOPE-
PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-
CASS-SALINE-JEFFERSON-
425 AM CST THU JAN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS OF 55 TO 60 MPH ARE
EXPECTED...ESPECIALLY LATE MORNING THROUGH LATE AFTERNOON. A HIGH
WIND WARNING HAS BEEN ISSUED FOR THE REGION THURSDAY. LOW PRESSURE
DEEPENING AND MOVING ACROSS THE NORTHERN PLAINS AND GREAT LAKES
REGION WILL BE RESPONSIBLE FOR THE STRONG WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT IF
ANY WIND DAMAGE IS NOTED PLEASE PASS THE REPORT ON TO THE NATIONAL
WEATHER SERVICE.
IAZ079-080-090-091-NEZ068-089>093-170030-
MILLS-MONTGOMERY-FREMONT-PAGE-OTOE-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
425 AM CST THU JAN 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 50 TO 55 MPH ARE
EXPECTED FROM LATE MORNING THROUGH THE EARLY EVENING HOURS. A
WIND ADVISORY HAS BEEN ISSUED FOR THE REGION FOR THAT TIME PERIOD.
LOW PRESSURE DEEPENING AND MOVING ACROSS THE NORTHERN PLAINS AND
GREAT LAKES REGION WILL BE RESPONSIBLE FOR THE STRONG WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
High Wind, Knox
- When
- January 16, 9:30 AM CST to 2:30 PM CST
- Where
- Knox forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Estimate based on surrounding observing equipment.
High Wind, Cedar
- When
- January 16, 9:30 AM CST to 2:30 PM CST
- Where
- Cedar forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Estimate based on surrounding observing equipment.
High Wind, Madison
- When
- January 16, 10:30 AM CST to 3:30 PM CST
- Where
- Madison forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
High Wind, Stanton
- When
- January 16, 10:30 AM CST to 3:30 PM CST
- Where
- Stanton forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
Estimate based on surrounding observing equipment.
High Wind, Pierce
- When
- January 16, 10:30 AM CST to 3:30 PM CST
- Where
- Pierce forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Estimate based on surrounding observing equipment.
High Wind, Boone
- When
- January 16, 11:00 AM CST to 5:00 PM CST
- Where
- Boone forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
High Wind, Antelope
- When
- January 16, 11:00 AM CST to 5:00 PM CST
- Where
- Antelope forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Estimate based on surrounding observing equipment.
High Wind, Saunders
- When
- January 16, 12:00 PM CST to 4:00 PM CST
- Where
- Saunders forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
High Wind, Wayne
- When
- January 16, 12:00 PM CST to 4:00 PM CST
- Where
- Wayne forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Estimate based on surrounding observing equipment.
High Wind, Thurston
- When
- January 16, 12:00 PM CST to 4:00 PM CST
- Where
- Thurston forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Estimate based on surrounding observing equipment.
High Wind, Burt
- When
- January 16, 12:30 PM CST to 4:00 PM CST
- Where
- Burt forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
High Wind, Saline
- When
- January 16, 12:30 PM CST to 5:00 PM CST
- Where
- Saline forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
Estimate based on surrounding observing equipment.
High Wind, Seward
- When
- January 16, 12:30 PM CST to 5:00 PM CST
- Where
- Seward forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
Estimate based on surrounding observing equipment.
High Wind, Cuming
- When
- January 16, 12:30 PM CST to 4:00 PM CST
- Where
- Cuming forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 41.916, -96.787 (the zone’s center; the record gives no point)
Estimate based on surrounding observing equipment.
High Wind, Platte
- When
- January 16, 1:00 PM CST to 4:30 PM CST
- Where
- Platte forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
High Wind, Douglas
- When
- January 16, 1:00 PM CST to 4:00 PM CST
- Where
- Douglas forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
High Wind, Butler
- When
- January 16, 1:00 PM CST to 4:30 PM CST
- Where
- Butler forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
Estimate based on surrounding observing equipment.
High Wind, Dodge
- When
- January 16, 1:30 PM CST to 4:00 PM CST
- Where
- Dodge forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
High Wind, Colfax
- When
- January 16, 1:30 PM CST to 4:00 PM CST
- Where
- Colfax forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
Estimate based on surrounding observing equipment.
High Wind, Gage
- When
- January 16, 3:30 PM CST to 5:30 PM CST
- Where
- Gage forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 40.262, -96.689 (the zone’s center; the record gives no point)
Some light sign damage was reported by the media in Beatrice from the storm winds including a Pizza Hut Sign.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Kansas, January 16, 20143 deaths · 1 injured · 1 event
- High Wind in Iowa, January 16, 2014$100,000 · 53 kt wind · 17 events
- Blizzard in Iowa, January 16, 2014$120,000 · 12 events
- High Wind in South Dakota, January 16, 20145 injured · 56 kt wind · 21 events
- High Wind in Nebraska, January 16, 201463 kt wind · 36 events
- High Wind in Nebraska, January 16 to 17, 201456 kt wind · 27 events
- Blizzard in Minnesota, January 16, 201421 events
- Blizzard in North Dakota, January 16, 201418 events
- Blizzard in Minnesota, January 16, 201416 events
- High Wind in South Dakota, January 16, 201460 kt wind · 16 events
- High Surf in Hawaii, January 16 to 28, 201415 events
- Blizzard in South Dakota, January 16, 201414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486599, 486600, 483739, 486596, 486598, 483742, 486593, 483744, 486594, 486595, 483740, 486589, 486590, 486597, 483741, 483745, 486591, 483743, 486592, 486588.